Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 28, NWS Missoula, MT

July 8, 2022Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 2:49 PM MDT for Ravalli County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2022, 2:49 PM MDT (20:49 UTC)
Expired
Jul 8, 2022, 3:15 PM MDT
In force
26 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 121 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:00 PM MDTHAIL 0.756 E Darby, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS55 KMSO 082049
SVRMSO
MTC081-082115-
/O.NEW.KMSO.SV.W.0028.220708T2049Z-220708T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
249 PM MDT Fri Jul 8 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Central Ravalli County in west central Montana...

* Until 315 PM MDT.

* At 248 PM MDT, a severe thunderstorm was located near Conner, or 18
  miles south of Hamilton, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Darby, Conner and Como. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4584 11422 4597 11435 4618 11408 4594 11385
TIME...MOT...LOC 2048Z 235DEG 16KT 4597 11415 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
896 
WWUS55 KMSO 082100
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
300 PM MDT Fri Jul 8 2022

MTC081-082115-
/O.CON.KMSO.SV.W.0028.000000T0000Z-220708T2115Z/
Ravalli MT-
300 PM MDT Fri Jul 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL RAVALLI COUNTY...

At 259 PM MDT, a severe thunderstorm was located near Darby, or 16
miles south of Hamilton, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Darby and Conner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4589 11415 4599 11425 4618 11408 4594 11385
TIME...MOT...LOC 2059Z 235DEG 16KT 4600 11409 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
230 
WWUS55 KMSO 082112
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
312 PM MDT Fri Jul 8 2022

MTC081-082118-
/O.EXP.KMSO.SV.W.0028.000000T0000Z-220708T2115Z/
Ravalli MT-
312 PM MDT Fri Jul 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAVALLI COUNTY WILL
EXPIRE AT 315 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4589 11415 4599 11425 4618 11408 4594 11385
TIME...MOT...LOC 2108Z 235DEG 16KT 4600 11408 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 8, 1:25 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
125 PM MDT Fri Jul 8 2022

.DISCUSSION...A very moist atmosphere with some sunshine to start
the day and southwest flow aloft has set us up for another
afternoon and evening of thunderstorms. Recent events have been
handled poorly by weather models, even the high resolution
ensemble modeling systems, so our confidence in those systems is
low right now. They were already doing a poor job of handling a
stray morning thunderstorm across northwest Montana this morning.
For those reasons, we expect to see wider coverage of
thunderstorms, and potentially severe storms than are currently
indicated in the models.

Models indicate the best potential for storms to be over the
Sapphire Mountains and areas eastward. However, moisture and
instability remain over a much larger portion of the region
including as far west as Grangeville, ID. So we expect
thunderstorms to begin in central Idaho and move across western
Montana. Even northwest Montana and Flathead Lake have
thunderstorm potential again this evening. For storms that do
become severe, large hail is the main threat with winds over 60
mph as the secondary threat.

For the longer term, ensembles are still building a ridge over the
northern Rockies region, but ensembles have trended further
eastward with the ridge axis. That means our area will remain
under southwest flow. Even still, the ridge strengthens, and we
are expecting some drier weather across most of the region.
Temperatures will warm up into the upper 80s and mid 90s in
western Montana with near 100F expected in western Idaho County,
ID. This isn't exceptional heat for this region this time of year,
but it is the warmest we've been with such a cool start to summer.
So there is some concern for the risk of heat injuries Tuesday
through Thursday next week for those working outdoors or with heat
sensitivities.

With the southwest monsoon in full effect, some of the high level
moisture work its way into the region late next week. Models agree
well on the break down of the ridge later next week too, which is
the set up for our next round of thunderstorms. The main areas
with thunderstorm potential late next week include central Idaho
and southwest Montana.

&&

.AVIATION...A few showers and thunderstorms have already developed
across portions of northwest Montana and Lemhi county into
southwest Montana. These storms are just the beginning of another
day of widespread convection during the late afternoon into the
evening. All terminals are anticipated to be impacted by storms at
some point this afternoon and evening. KSMN and KBTM appear to
be consistently impacted by convection through the evening hours.
These storms will be capable of producing very heavy rain, hail
and strong erratic winds. The storms will diminish after sunset
with a few lingering across portions of north central Idaho into
west central Montana. The valleys that do receive a decent amount
precipitation today should anticipate the development of fog by
Saturday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 8, 9:40 AM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
940 AM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 NW POLSON             47.72N 114.20W
07/07/2022  E1.00 INCH       LAKE               MT   PUBLIC

            LARGE QUANTITY OF NICKEL SIZE HAIL THAT
            CAUSED SIGNIFICANT DAMAGE TO A GREENHOUSE
            BUSINESS. STRONG WINDS BROKE DECENT SIZE
            TREE BRANCHES, BUT UNABLE TO ESTIMATE WIND
            GUSTS.

&&

TAS
Local storm report, Jul 8, 10:33 AM MDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1033 AM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     1 NNE CLINTON           46.78N 113.70W
07/07/2022                   MISSOULA           MT   PUBLIC

            RECEIVED A CALL ABOUT A FALLEN TREE AND A
            BARN ROOF RIPPED OFF. THE CALLER STATED THAT
            HE EITHER HAD A VERY LOCALIZED MICROBURST OR
            A TORNADO. THE DAMAGE WAS VERY LOCALIZED AND
            THE ROOF WAS TWIRLING IN THE AIR, BUT HAD A
            HARD TIME SEEING THE STORM DUE TO THE RAIN.

&&

TAS
Local storm report, Jul 8, 11:32 AM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1132 AM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 SSE LONEPINE          47.68N 114.62W
07/07/2022  E1.25 INCH       SANDERS            MT   PUBLIC

&&

TAS
Special weather statement, Jul 8, 2:34 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
234 PM MDT Fri Jul 8 2022

MTZ005-006-082100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
234 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of central Ravalli
County through 300 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm near
Conner, or 21 miles south of Hamilton, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Darby and Conner.

This includes Highway 93 S between mile markers 17 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4579 11430 4593 11441 4614 11400 4594 11381
TIME...MOT...LOC 2033Z 238DEG 31KT 4593 11422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:22 PM MDTSpecial Weather StatementMSORavalli38 min
Jul 7, 6:24 PM MDTSpecial Weather StatementMSOMissoula36 min
Jul 7, 6:35 PM MDTSpecial Weather StatementMSOMissoula25 min
Jul 7, 6:51 PM MDTSpecial Weather StatementMSOGranite24 min
Jul 7, 6:57 PM MDTSevere Thunderstorm WarningMSOGranite, Ravalli33 min
Jul 7, 7:01 PM MDTSevere Thunderstorm WarningMSOGranite, Powell29 min
Jul 7, 7:06 PM MDTSpecial Weather StatementMSOLake24 min
Jul 7, 7:16 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOGranite, Missoula, Ravalli44 min
Jul 7, 7:41 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead, Lake, Sanders34 min
Jul 7, 7:50 PM MDTSpecial Weather StatementMSOFlathead40 min
Jul 7, 7:52 PM MDTSpecial Weather StatementMSOMissoula38 min
Jul 7, 7:55 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake50 min
Jul 7, 7:56 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead, Lake, Sanders49 min
Jul 7, 8:07 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOLake53 min
Jul 7, 8:09 PM MDTSpecial Weather StatementMSOLake36 min
Jul 7, 8:12 PM MDTAreal Flood AdvisoryMSOMissoula73 min
Jul 7, 8:18 PM MDTSpecial Weather StatementMSOMissoula27 min
Jul 7, 8:33 PM MDTSevere Thunderstorm WarningMSOMissoula32 min
Jul 7, 8:41 PM MDTAreal Flood AdvisoryMSOLake113 min
Jul 7, 8:51 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake24 min
Jul 7, 9:02 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOLake28 min
Jul 7, 9:12 PM MDTSevere Thunderstorm WarningMSOFlathead33 min
Jul 7, 9:25 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead, Lake50 min
Jul 7, 9:35 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead25 min
Jul 7, 9:45 PM MDTSpecial Weather StatementMSOMissoula30 min
Jul 7, 10:50 PM MDTSpecial Weather StatementMSOLake25 min
Jul 7, 11:24 PM MDTSpecial Weather StatementMSOLake51 min
Jul 8, 1:04 AM MDTSpecial Weather StatementMSOMissoula41 min
Jul 8, 1:43 AM MDTSpecial Weather StatementMSOLake47 min
Jul 8, 1:49 AM MDTSevere Thunderstorm WarningMSOLake26 min
Jul 8, 2:34 PM MDTSpecial Weather StatementMSORavalli26 min
Jul 8, 2:50 PM MDTSpecial Weather StatementMSORavalli40 min
Jul 8, 3:12 PM MDTSpecial Weather StatementMSOMissoula33 min
Jul 8, 3:18 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula27 min
Jul 8, 3:23 PM MDTSpecial Weather StatementMSOGranite37 min
Jul 8, 3:33 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula42 min
Jul 8, 3:55 PM MDTSevere Thunderstorm WarningMSOLake, Sanders24 min
Jul 8, 4:04 PM MDTSpecial Weather StatementMSOGranite26 min
Jul 8, 4:12 PM MDTSevere Thunderstorm WarningMSOLake26 min
Jul 8, 4:16 PM MDTSevere Thunderstorm WarningMSOMissoula33 min
Jul 8, 4:37 PM MDTSevere Thunderstorm WarningMSOLake23 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.